Pennsylvania, 2020

Flash Flooding and Hail in Pennsylvania, August 28, 2020

August 28, 2020 · NWS PBZ · 15 events in 5 counties and zones

On August 28th, a weak crossing surface low and an advancing upper trough helped to create additional thunderstorms, which were also aided by deep tropical moisture from the remnants of Hurricane Laura. Two waves of thunderstorms occurred on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

On August 28th, a weak crossing surface low and an advancing upper trough helped to create additional thunderstorms, which were also aided by deep tropical moisture from the remnants of Hurricane Laura. Two waves of thunderstorms occurred on this day. The first, along a lingering frontal boundary, caused wind damage to a few areas north of Pittsburgh. A second round of storms, resulting from the crossing shortwave and deeper moisture, mainly resulted in heavy rain across portions of southwest Pennsylvania. Urban flash flooding occurred in Allegheny County, with several reports received. At least two vehicles were reported to be stuck in flood water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 28, 6:46 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 28, 6:46 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
746 AM EDT Fri Aug 28 2020

.SYNOPSIS...
Strong to severe thunderstorms are possible again today. Widespread
rain is expected Friday night through Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will continue today with a crossing weak
sfc low and advancing upper trough amid increasing deep tropical
moisture with the remnants of Laura. Isolated severe storms are
possible during the afternoon hours with strong, damaging winds being
the primary threat. Training storms may also cause localized flash
flooding. Copious cloud cover, which will keep surface temperatures
down, will be a limiting factor today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The remnants of Hurricane Laura will cross the Mid-Atlantic region
Saturday. It will be kept south of the area by a crossing cold front
that will eventually merge with the remnants late Saturday. Deep
atmospheric moisture on the northern periphery of Laura's remnants
will work to create efficient rainfall along the crossing front.
However, current model data has decreased the threat for convection
with the front which will also lessen the flood risk.

The area will dry out on Sunday with crossing high pressure.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Dry conditions will continue through Monday. Precipitation chances
return on Tuesday with a crossing trough. Near-average temperatures
are expected through the long term.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR cigs with localized LIFR conditions around and north of KPIT
will slowly lift through the morning hours with increased diurnal
heating/mixing. FKL/DUJ likely to see restrictions persist longest
given proximity to stationary boundary sitting just north, though
morning convection may disrupt LIFR conditions sooner than
forecasted.

A warm, moist environment combined with a passing shortwave trough
will allow for showers and thunderstorms to develop through the day.
Uncertainty remains in timing and areal coverage of convection given
the lack of defining sfc feature, plus the impact convection
occurring north of I-80 will have for future development. That said,
most hi- res models agree that it will be fairly active and likely
impact all terminals, with best timing occurring somewhere from the
late morning to the late afternoon hours.

Loss of diurnal heating will likely trend convection down overnight,
however additional shortwave troughs may keep sct shra continuing,
with low confidence on location of these showers. Moisture pooling as
the sfc stationary boundary remains to the north means MVFR/IFR
restrictions likely Saturday morning, with localized LIFR conditions.

.Outlook...
Restrictions will generally persist Saturday with remnant moisture
from Laura continuing precipitation chances. Conditions will improve
through Sunday after the passage of a sfc cold front earlier in the
morning.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 28, 3:05 AM EST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
405 AM EDT Fri Aug 28 2020

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-290815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-
405 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe storms are possible again this afternoon and
evening. The main threat will be damaging wind gusts. Storms will
also produce heavy downpours which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of isolated heavy rain could lead to localized flooding on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ074-076-WVZ021-509>514-290815-
Garrett-Westmoreland Ridges-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
405 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Scattered severe storms are possible again this afternoon and
evening. The main threat will be damaging wind gusts. Storms will
also produce heavy downpours which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated severe storms are possible again Saturday. The main threat
will be damaging wind gusts. Storms will also produce heavy downpours
which could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 28, 2:05 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     SUMMERVILLE             41.12N  79.19W
08/27/2020                   JEFFERSON          PA   EMERGENCY MNGR

            TREE INTO HOUSE.

&&

EVENT NUMBER PBZ2001308

RACKLEY
Local storm report, Aug 28, 6:42 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     PIEDMONT                40.19N  81.20W
08/26/2020                   HARRISON           OH   PARK/FOREST SRVC

            NUMEROUS TREES REPORTED DOWN IN VICINITY OF PIEDMONT
            LAKE DAM.

&&

EVENT NUMBER PBZ2001309
Local storm report, Aug 28, 7:08 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     MINERVA JCT             40.72N  81.15W
08/27/2020                   CARROLL            OH   SOCIAL MEDIA

            NUMEROUS TREES DOWN ON ROADWAYS AND POWER LINES AROUND
            MINERVA.

0633 PM     TSTM WND DMG     MECHANICSTOWN           40.62N  80.95W
08/27/2020                   CARROLL            OH   DEPT OF HIGHWAYS

            COUNTY DOT REPOTING NUMEROUS TREES DOWN THROUGHOUT THE
            COUNTY. TIME AND LOCATION ESTIMATED BASED ON RADAR.

0657 PM     TSTM WND DMG     CASTLE SHANNON          40.37N  80.02W
08/27/2020                   ALLEGHENY          PA   SOCIAL MEDIA

            REPORT OF TREE DOWN ON HOUSE.

0715 PM     TSTM WND DMG     DELLROY                 40.56N  81.20W
08/27/2020                   CARROLL            OH   DEPT OF HIGHWAYS

            COUNTY DOT REPOTING NUMEROUS TREES DOWN THROUGHOUT THE
            COUNTY. TIME AND LOCATION ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER PBZ2001310
EVENT NUMBER PBZ2001311
EVENT NUMBER PBZ2001312
EVENT NUMBER PBZ2001313

JF
Local storm report, Aug 28, 7:43 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
843 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     KNOX                    41.23N  79.54W
08/27/2020                   CLARION            PA   SOCIAL MEDIA

            REPORT OF MANY TREES AND POLES BLOWN OVER AROUND KNOX.

0520 PM     TSTM WND DMG     3 S SLIGO               41.07N  79.50W
08/27/2020                   CLARION            PA   SOCIAL MEDIA

            REPORT OF DOWNED BRANCES AND LIGHT ROOF DAMAGE NEAR
            SLIGO. POWER OUTAGES ALSO REPORTED NEAR RIMERSBURG.

0527 PM     TSTM WND DMG     FALLS CREEK             41.14N  78.81W
08/27/2020                   JEFFERSON          PA   SOCIAL MEDIA

            REPORT OF DOWNED TREES IN FALLS CREEK. TIME ESTIMATED
            BASED ON RADAR.

0610 PM     TSTM WND DMG     NEW KENSINGTON          40.57N  79.75W
08/27/2020                   WESTMORELAND       PA   SOCIAL MEDIA

            ADDITIONAL REPORT OF NUMEROUS TREES DOWN AND POWER
            OUTAGES IN NEW KENSINGTON.

0628 PM     TSTM WND DMG     PEKIN                   40.71N  81.13W
08/27/2020                   CARROLL            OH   DEPT OF HIGHWAYS

            SR183 CLOSED NEAR MINERVA DUE TO DOWNED POWER LINES.
            TIME ESTIMATED BASED ON RADAR.

0634 PM     TSTM WND DMG     2 SSW PATTERSONVILLE    40.65N  81.06W
08/27/2020                   CARROLL            OH   DEPT OF HIGHWAYS

            SR9 CLOSED NORTH OF CARROLLTON DUE TO DOWNED POWER
            LINES. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER PBZ2001314
EVENT NUMBER PBZ2001315
EVENT NUMBER PBZ2001316
EVENT NUMBER PBZ2001317
EVENT NUMBER PBZ2001318
EVENT NUMBER PBZ2001319

JF
Local storm report, Aug 28, 7:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
853 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 WSW SIGNAL            40.79N  80.68W
08/27/2020                   COLUMBIANA         OH   DEPT OF HIGHWAYS

            COUNTY ROAD 154 CLOSED DUE TO DOWNED TREES. TIME
            ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER PBZ2001320

JF

The radar

The Pittsburgh radar (KPBZ), 99 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 28, 8:00 AM EST
Where
Mercer County, 0.69 mi N of Henlein
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.410, -80.380

Trees were reported to be blown down around town.

Thunderstorm Wind, Mercer

When
August 28, 8:00 AM EST
Where
Mercer County, 0.86 mi NE of Greenville Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.460, -80.370

Multiple trees were blown down near the Mercer/Crawford County border.

Thunderstorm Wind, Mercer

When
August 28, 8:07 AM EST
Where
Mercer County, 0.86 mi SE of Fredonia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.320, -80.260

Trees were reported to be blown down in the vicinity of Band Hill Road.

Thunderstorm Wind, Venango

When
August 28, 8:44 AM EST
Where
Venango County, 0.44 mi NE of Clintonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.205, -79.874

Wind damage to trees was reported along Route 308.

Thunderstorm Wind, Clarion

When
August 28, 9:10 AM EST
Where
Clarion County, 1.03 mi E of Knox
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.230, -79.530

In Knox along route 338, trees and power lines were reported to be down.

Thunderstorm Wind, Clarion

When
August 28, 9:34 AM EST
Where
Clarion County, 0.52 mi W of Mayport
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
41.030, -79.260

Numerous trees were reported to be down in Mayport.

Flash Flood, Allegheny

When
August 28, 11:43 AM EST
Where
Allegheny County, 0.87 mi SE of West Mifflin to 1.1 mi NW of Riverton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.360, -79.910

Multiple reports of flooded basements were received from the West Mifflin area.

Flash Flood, Allegheny

When
August 28, 11:44 AM EST to 5:30 PM EST
Where
Allegheny County, 0.53 mi W of (Agc)allegheny Co Ar to 0.8 mi ESE of (Agc)allegheny Co Ar
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.350, -79.940

A report of a car submerged in water was received. The occupant was rescued by police.

Flash Flood, Allegheny

When
August 28, 11:47 AM EST to 5:30 PM EST
Where
Allegheny County, 0.44 mi ESE of Dravosburg to 0.46 mi ESE of Dravosburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.347, -79.892

Flooding was reported at the intersection of Elizabeth Road and Maple Avenue.

Flash Flood, Allegheny

When
August 28, 12:12 PM EST to 5:30 PM EST
Where
Allegheny County, 0.95 mi N of Willock to 0.75 mi N of Willock
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.364, -79.952

Streets Run Road was closed due to flooding.

Flash Flood, Allegheny

When
August 28, 12:17 PM EST to 5:30 PM EST
Where
Allegheny County, 0.78 mi S of Baldwin to 0.88 mi S of Baldwin
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.369, -79.950

Flooding caused a road closure at the intersection of Streets Run Road and Brentwood Road.

Flash Flood, Allegheny

When
August 28, 12:17 PM EST to 5:30 PM EST
Where
Allegheny County, 1.05 mi E of Mc Kees Rocks to 0.92 mi E of Mc Kees Rocks
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.470, -80.060

A foot of water was reported in a local basement.

Flash Flood, Allegheny

When
August 28, 12:32 PM EST to 5:30 PM EST
Where
Allegheny County, 0.87 mi SE of Mc Kees Rocks to 0.85 mi SE of Mc Kees Rocks
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.460, -80.070

A vehicle was stuck in two feet of water near Chartiers Creek.

Flash Flood, Allegheny

When
August 28, 1:43 PM EST to 5:30 PM EST
Where
Allegheny County, 1.58 mi E of Cliff Mine to 1.78 mi W of Gayly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.450, -80.170

Flooding was reported on both side of Park Manor Boulevard.

Hail, Fayette

When
August 28, 4:27 PM EST
Where
Fayette County, 1.06 mi E of Farmington Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -79.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917107, 917108, 917109, 917110, 917111, 917112, 917114, 917126, 917117, 917118, 917119, 917120, 917121, 917122, 917123.